Illinois, 2013

Flash Flood and Hail in Illinois, June 15 to 16, 2013

June 15 to 16, 2013 · NWS LSX · 3 events in 2 counties and zones

A cold front was approaching the region. Numerous thunderstorms developed ahead of frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front was approaching the region. Numerous thunderstorms developed ahead of frontal boundary. Some of the storms produced damaging winds, large hail and flash flooding in west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 5:19 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 15, 5:19 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT SAT JUN 15 2013

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 150 PM CDT SAT JUN 15 2013

FOCUS TONIGHT WILL ONCE AGAIN BE POPS.

A LOT OF UNCERTAINTY REMAINS WITH HOW TSRA WILL EVOLVE THIS
AFTERNOON AND INTO TONIGHT. MUCH OF THE PLAINS REGION AND MIDWEST
ARE SCATTERED WITH NUMEROUS SFC BOUNDARIES...S/W...MCV/S OR UPPER
LOW CENTERS...NOT TO MENTION THE ONGOING CONVECTION. THE LATEST MDL
GUIDANCE ONLY SEEMS TO COMPLICATE THE ISSUE WITH A VARIETY OF SOLNS
AND NONE SEEM TO HANDLE THE CURRENT CONDITIONS VERY WELL.

THAT SAID...BELIEVE TSRA WILL CONTINUE TO DEVELOP SOMEWHERE IN THE
WRN MO/ERN KS VCTY AND MOVE NEWD LATE THIS AFTERNOON AND INTO THE
EVENING. BELIEVE MAIN FOCUS FOR TSRA WILL BE LATE THIS EVENING AND
OVERNIGHT AS THE CDFNT PUSHES EWD INTO THE REGION...SUPPORTED BY ONE
S/W OVER ERN NEB AND ANOTHER CURRENTLY OVER OK THAT FINALLY BREAKS
DOWN THE UPPER RIDGE. MDLS PROG K INDEX VALUES OF 40C OR HIGHER
OVERNIGHT ACROSS MUCH OF THE AREA. WITH A E-W ORIENTED SFC BOUNDARY
AND A SWLY TO WLY LLJ...TRAINING CELLS CAPABLE OF PRODUCING VERY
HEAVY PRECIP MAY BE POSSIBLE. GIVEN UNCERTAINTY IN STORM EVOLUTION
THIS AFTERNOON AND EVENING...DO NOT PLAN TO ISSUE A FLASH FLOOD
WATCH ATTM...BUT ONE MAY BE NEEDED IF THE ABOVE SOLN MATERIALIZES.
REGARDING SVR THREAT WITH THESE TSRA...GIVEN THE LARGE CAPE PROGD BY
MDLS AND DEEP SHEAR...ANY TSRA THAT DEVELOPS ACROSS THE AREA HAS THE
POTENTIAL OF BECOMING SVR. BELIEVE MAIN THREAT WILL BE DAMAGING
WINDS BASED ON PROGD LINEAR HODOGRAPHS. HOWEVER...ANY CELLS THAT CAN
REMAIN DISCRETE AND FORM ON/NEAR A SFC BOUNDARY...SHEAR PROFILE MAY
BE AUGMENTED ENUF TO SUPPORT SUPERCELL STRUCTURES.

AS FOR TEMPS...USED A BLEND OF MOS GUIDANCE WITH SOLNS IN CLOSE
AGREEMENT.

TILLY

.LONG TERM...(SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 256 PM CDT SAT JUN 15 2013

(SUNDAY THROUGH TUESDAY)

FOCUS ON POPS CONTINUES WITH PRECIP CHANCES FOR MUCH OF THE CWA
THRU MON.

UNFORTUNATELY...POP FORECAST FOR SUN INTO MON IS VERY CONDITIONAL
ON HOW TSRA EVOLVE OVERNIGHT TONIGHT. BELIEVE THE CDFNT WILL BE
ACROSS THE MIDDLE OF THE CWA AROUND 12Z SUN WITH ONGOING TSRA
ALONG AND ON EITHER SIDE OF THE FNT. THIS FNT SHUD CONTINUE TO
SINK SWD WITH TSRA DISSIPATING DURING THE MORNING. HAVE KEPT
FAIRLY HIGH POPS ACROSS THE SRN THIRD OF THE CWA AS THE FNT SHUD
SLOW AND/OR BECOME STATIONARY ALLOWING FOR REDEVELOPMENT DURING
THE AFTERNOON. ONE QUESTION IN THIS SOLN IS THE AREA WILL BE IN
THE WAKE OF THE UPPER LEVEL S/W AS IT MOVES EWD INTO THE OHIO
VALLEY.

MDLS SUGGEST A YOUNG MCV DEVELOPING ACROSS THE PLAINS SUN...WITH
IT FOLLOWING THE FNT SEWD REACHING THE CWA LATE SUN NIGHT INTO MON
MORNING. THIS MCV SHUD HELP SPAWN TSRA ON MON AND BE E OF THE AREA
BY MON NIGHT WITH A FAIRLY STRONG SFC RIDGE BUILDING INTO THE
AREA.

WITH NW FLOW ALOFT AND A SFC RIDGE SETTLING INTO THE REGION ON
MON NIGHT...HAVE IN GENERAL TRENDED TWD THE COOLER GUIDANCE.

(WEDNESDAY THROUGH SATURDAY)

MDLS ARE IN GENERALLY GOOD AGREEMENT THRU THE EXTD WITH AN UPPER
RIDGE GRADUALLY BUILDING INTO THE REGION BY FRI. CAN NOT RULE OUT
CHANCE OF TSRA LATE THURS AND THURS NIGHT AS THE WRMFNT LIFTS NWD
THRU THE REGION. OTHERWISE...EXPECT DRY CONDITIONS. HAVE CONTINUED
COOL TREND UNTIL FRI AS RIDGE BUILDS INTO THE AREA. LATEST MDLS
ARE A LITTLE FASTER WITH THIS THAN YESTERDAY. IF THIS TREND
CONTINUES...TEMPS FOR THURS WILL NEED TO BE RAISED.

TILLY

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 615 PM CDT SAT JUN 15 2013

LARGE AREA OF RAIN WITH EMBEDDED THUNDER WILL AFFECT ALL TAF SITES
THIS EVENING. MVFR AND POSSIBLE SOME IFR CONDITIONS ARE EXPECTED
IN HEAVIER DOWNPOURS. MODELS SLOWLY SINK THE FRONT SOUTHWARD
TONIGHT...WHICH COULD KEEP SHOWERS AND STORMS AROUND ALL
NIGHT...ESPECIALLY ALONG THE I-70 CORRIDOR.

SPECIFICS FOR KSTL...
RAIN AND AT LEAST VCTS WILL AFFECT THE TERMINAL THIS EVENING...AND
PROBABLY ALL NIGHT AS A COLD FRONT SLOWLY SINKS SOUTH AND THE LOW
LEVEL JET INCREASES. MVFR CONDITIONS MAY BECOME PREDOMINANT IF
STEADY RAIN MOVES OVERHEAD.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 3:16 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT SAT JUN 15 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
416 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND CONTINUE THROUGH TONIGHT
ACROSS MUCH OF THE AREA. SOME OF THE THUNDERSTORMS THIS EVENING MAY
BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND TORNADOES ACROSS PORTIONS OF CENTRAL AND NORTHEAST
MISSOURI...AS WELL AS WEST CENTRAL ILLINOIS. LOCALLY HEAVY
RAINFALL IS LIKELY WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. STRONG
STORMS ARE POSSIBLE ON SUNDAY AND MONDAY.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY AND THURSDAY NIGHT...
MAINLY NORTH AND WEST OF SAINT LOUIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...HEAVY
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE..

TILLY

In the hours before

Special weather statement, Jun 15, 3:51 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT SAT JUN 15 2013

MOZ041-047-152230-
BOONE MO-MONITEAU MO-
451 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONITEAU AND
SOUTHERN BOONE COUNTIES UNTIL 530 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMESTOWN...OR 10 MILES NORTHEAST OF
CALIFORNIA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  EASLEY...
  MIDWAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BYRD
Local storm report, Jun 15, 5:23 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 WNW MOUNT STERLING    40.02N  90.89W
06/15/2013  E0.25 INCH       BROWN              IL   TRAINED SPOTTER

0620 PM     TSTM WND GST     7 WNW MOUNT STERLING    40.02N  90.89W
06/15/2013  E40 MPH          BROWN              IL   TRAINED SPOTTER

&&

JPK
Local storm report, Jun 15, 5:43 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       KLIEVER                 38.70N  92.50W
06/15/2013  M2.26 INCH       MONITEAU           MO   TRAINED SPOTTER

            1.26 INCHES IN THE PAST HOUR

&&

MILLER
Local storm report, Jun 15, 5:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             MOUNT STERLING          39.98N  90.76W
06/15/2013  E0.88 INCH       BROWN              IL   EMERGENCY MNGR

            WEST SIDE OF MOUNT STERLING

&&

JPK

The radar

The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Brown

When
June 15, 5:46 PM CST to 5:50 PM CST
Where
Brown County, 0.48 mi NNE of Mt Sterling
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.986, -90.766

Thunderstorm Wind, Adams

When
June 15, 6:15 PM CST
Where
Adams County, Quincy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.930, -91.400

Thunderstorm winds blew down several large tree limbs and power lines around town.

Flash Flood, Brown

When
June 15, 7:00 PM CST to June 16, 12:30 AM CST
Where
Brown County, 3.76 mi E of Daisy to 4.65 mi WNW of Damon
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.080, -90.700

Up to five inches of rain fell in about a three hour period. Several roads were flooded including County Road 550N. A man, along with his two year old son, tried to drive his car through 2 feet of flowing water on County Road 550N, about a mile and an half west of Illinois Route 107. The vehicle was swept off the road. He managed to unbuckle his son from the car seat, but could not get a hold of him because of the rushing waters. The man made it to dry ground. The child's body was found the next morning about half a mile down stream.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Brown2013-06-152MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463318, 463319, 463324.